Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Wilmington, OH

May 18, 2018Boone County, Grant County, Kenton County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 18, 2018, 7:45 PM EDT for Boone County, Grant County, Kenton County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 7:45 PM EDT (23:45 UTC)
Expired
May 19, 2018, 12:23 AM EDT
In force
5 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Boone County, KY, Grant County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 96 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS51 KILN 182345
FFWILN
KYC015-081-117-190245-
/O.NEW.KILN.FF.W.0017.180518T2345Z-180519T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
745 PM EDT FRI MAY 18 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southern Kenton County in northern Kentucky...
  Southern Boone County in northern Kentucky...
  North central Grant County in northern Kentucky...

* Until 1045 PM EDT.

* At 744 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. Between two and four inches of 
  rain has fallen. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Walton, Crittenden, Verona and Bracht. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3885 8458 3877 8456 3877 8466 3885 8468

$$

Sites
2 follow-up statements
712 
WGUS51 KILN 190231
FFWILN
KYC015-081-117-190445-
/O.EXT.KILN.FF.W.0017.000000T0000Z-180519T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1031 PM EDT FRI MAY 18 2018

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  Southern Kenton County in northern Kentucky...
  Southern Boone County in northern Kentucky...
  North central Grant County in northern Kentucky...

* Until 1245 AM EDT.

* At 1030 PM EDT, local law enforcement reported flash flooding is 
  still occurring. Up to three inches of rain have already fallen. 
  Radar indicated that light to moderate rain continues to fall. Due 
  to previous heavy rainfall, any additional rainfall will cause 
  additional flash flooding to continue to occur.

* Some locations that will experience flooding include...
  Walton, Crittenden, Verona and Bracht. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3885 8458 3877 8456 3877 8466 3885 8468

$$

Novak
348 
WGUS71 KILN 190423
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1223 AM EDT SAT MAY 19 2018

KYC015-081-117-190431-
/O.CAN.KILN.FF.W.0017.000000T0000Z-180519T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kenton KY-Boone KY-Grant KY-
1223 AM EDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN KENTON...SOUTHERN BOONE AND
NORTH CENTRAL GRANT COUNTIES IS CANCELLED...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. However, high water continues and an areal flooding 
warning has been issued for this area until 615 AM.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3885 8458 3877 8456 3877 8466 3885 8468

$$

AR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:36 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 18, 3:36 PM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
336 PM EDT Fri May 18 2018

.SYNOPSIS...
A broad area of low pressure will migrate northward into the
area tonight through Saturday, providing scattered showers and
thunderstorms. Another system will move into the region Sunday
into Monday, keeping precipitation chances in the forecast
through early next week and a continued warm and humid airmass.
Drier weather may return by midweek next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The first area of rain showers that moved through the
northeastern two thirds of the ILN CWFA this morning and early
this afternoon continues to migrate northwestward, allowing for
a few breaks in the clouds near and south of the Ohio River.
With this, low level destabilization is leading to re-initiation
of scattered showers and isolated thunderstorms. This activity
will increase in coverage through the afternoon hours as it
progresses north-northwestward into the southern half or so of
the FA.

Although some low level instability is nudging into southern
portions of the area (especially near and south of the Ohio
River), expect that thunder chances will remain isolated to
scattered at best, with very little chance for thunder closer to
the I-70 corridor where extensive cloud cover continues to hold
surface temperatures in check. Although brief breaks in the
precipitation will work through the area, many locations will
see on-and-off activity through the evening hours, with brief
downpours possible in the heaviest activity. Not until late this
evening will the activity make a more concerted push northward
and eventually move out of the local area after midnight. This
may leave most of the overnight period dry, but extensive cloud
cover will linger, yielding yet another night of unseasonably
warm temperatures as lows only fall to the low to mid 60s.

Easterly winds will gradually go more southerly towards the end
of the near term period as a weak surface low begins to track
through western portions of the Ohio Valley. Although some
patchy fog cannot be completely ruled out (especially for
western parts of the local area), a fairly steady surface wind
of around 10 MPH will likely preclude any widespread
development, even with relatively moist low level conditions in
place.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A weakly-defined surface low will be tracking west and northwest
of the local area at the beginning of the short term period,
with the front expected to be oriented approximately west to
east just north of the FA. Although cloud cover will be a bit
thicker and more widespread for western parts of the area,
breaks in clouds in the eastern half or so of the region will
allow for spotty shower and thunderstorm development fairly
quickly/early during the day on Saturday. With diurnal heating,
activity will increase in coverage as it moves northeast from
the late morning through early evening hours.

Even though the individual weather features involved in
tomorrows environment are relatively weak and ill-defined on
their own, any surface low moving through the Ohio Valley in
mid-May certainly deserves a second look from a severe risk
perspective. Do think that the MRGL risk per SPC in the east is
well justified as low level destabilization will be more robust
and widespread than is being experienced today (Friday). With
this being said, the wind fields aloft are fairly weak and will
likely limit organization of storms to a degree. With sufficient
instability and lack of any notable shear and/or focused forcing
mechanism aloft, the environment and evolution will bear
watching, but the overall threat will likely remain closer to
the low end of the scale. Certainly cannot rule out some small
hail or gusty winds in the strongest cells that develop
Saturday.

Highs will top out in the mid 70s to around 80 degrees on
Saturday.

By Saturday evening, the surface low will be pulling away from
the local area and with the loss of daytime heating, expect a
fairly rapid downtick in convective coverage towards sunset.
Nevertheless, as the surface low pulls away, the trailing cold front
will once again begin to stall over the local area Saturday
night into Sunday, with lows ranging from the upper 50s in the
north to the mid 60s in the south. With the frontal boundary
continuing to linger in the area, the threat for daily scattered
showers and storms will continue Sunday into the first part of
the long term period.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Wavy quasi-stationary front will extend across the region at the
beginning of the period. The front may briefly lift north of the
area as low pressure tracks across the lower Great Lakes on Tuesday.
But as the low heads east, a trailing front will slide across the
area. Unsettled conditions will persist through this time period
with sporadic showers and thunderstorms.

Center of high pressure will track from the Great Lakes to off the
New England coast from Wednesday through Friday. The influence of
this high will bring dry conditions to the forecast area for the
latter part of the week.

Temperatures will be above normal through the period with lows
having a greater departure from normal than highs.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A broad area of low pressure will slowly migrate northward
through the Ohio and Tennessee Valleys through the TAF period,
yielding periods of showers and scattered thunderstorms for
about the entire region.

More specifically, the first round of light rain from this
morning continues to push off to the northwest with
redevelopment of showers (and potential for scattered
thunderstorms) now underway south/east of the local terminals.
This activity will increase and overspread southern sites of
KCVG, KLUK, and KILN through the heart of the afternoon and
early evening hours before it begins to migrate northward after
00z. With any of the embedded heaviest areas of pcpn, tempo
reductions in VSBYs (MVFR/IFR) or CIGs (MVFR) will be common. A
relatively cohesive band(s) of rain is expected to push
northward through the northern sites of KDAY, KCMH, and KLCK
from approximately 00z- 06z before a brief minimum in pcpn
coverage evolves from 06z- 12z area-wide. By 12z, however, with
a weak surface low beginning to track through the western Ohio
Valley, a shift to more southerly winds (and corresponding
destabilization of the boundary layer) will be underway. In
response, redevelopment of showers may very well be underway
near or shortly after 12z from the south, which would
potentially impact KCVG and KLUK first before activity increases
in coverage and spreads northward through the afternoon hours.

Although there may not be much pcpn in the area from 06-12z,
MVFR/IFR CIGs will encroach upon western terminals of KCVG,
KLUK, and KDAY as the surface low tracks through portions of
Indiana. CIGs will likely improve to VFR area-wide towards the
end of the TAF period.

Winds will go more southerly towards 12z, with a shift to more
southwesterly by the end of the TAF period. As with today's
activity, any pcpn during the day on Saturday will have the
potential to lead to brief reductions in both VSBYs and CIGs,
but confidence on timing and locations of such occurrences will
be handled with additional updates.

OUTLOOK...Chances for thunderstorms will exist at times through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...
AVIATION...KC
Hazardous weather outlook, May 18, 7:11 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
711 PM EDT Fri May 18 2018

INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-192315-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-
711 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Heavy rain will move across the region this evening into tonight.
There will be the potential for flooding concerns this evening and
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible Sunday
evening into Sunday night as another system approaches the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-192315-
Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto-
711 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms will be possible on Saturday
afternoon and evening and again Sunday evening and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 6:48 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      WILLIAMSTOWN            38.64N 84.56W
05/18/2018                   GRANT              KY   LAW ENFORCEMENT

            HIGH WATER WAS REPORTED ON THE INTERSTATE 75 NEAR
            WILLIAMNSTOWN.

&&
Special weather statement, May 18, 7:03 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
703 PM EDT FRI MAY 18 2018

KYZ090>092-095-096-182330-
Boone KY-Pendleton KY-Kenton KY-Gallatin KY-Grant KY-
703 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KENTON...SOUTHERN
BOONE...NORTHEASTERN GRANT...WEST CENTRAL PENDLETON AND EASTERN
GALLATIN COUNTIES UNTIL 730 PM EDT...

At 703 PM EDT, radar indicated a strong thunderstorm over Crittenden,
moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Independence, Walton, Union, Crittenden, Dry Ridge, Ryland Heights,
Munk, Atwood, Richwood, Ryle, Bank Lick, Northcutt, Big Bone Lick,
Bracht, Gardnersville, Knoxville, Fiskburg, Ricedale, Beaverlick and
Sherman.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 68 and 77.
 I-75 in Kentucky between mile markers 159 and 176.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3886 8479 3888 8478 3889 8481 3890 8481
      3897 8447 3886 8446 3885 8446 3871 8445
      3866 8467
TIME...MOT...LOC 2303Z 165DEG 11KT 3876 8459

Sites
Local storm report, May 18, 7:09 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     FLASH FLOOD      DRY RIDGE               38.68N 84.60W
05/18/2018                   GRANT              KY   PUBLIC

            WATER OVER ROADWAY AND FLOW DOWN HILLSIDE.

&&
Special weather statement, May 18, 7:21 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
721 PM EDT FRI MAY 18 2018

INZ075-080-KYZ089-090-094-182345-
Switzerland IN-Ohio IN-Carroll KY-Owen KY-Gallatin KY-
721 PM EDT FRI MAY 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...SWITZERLAND...
EASTERN CARROLL...WESTERN OWEN AND WESTERN GALLATIN COUNTIES UNTIL
745 PM EDT...

At 721 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles north of Vevay to 10 miles east of New Castle,
moving north at 15 mph.

STORM HAZARDS INCLUDE...
Very heavy rain...

Locations impacted include...
Carrollton, Vevay, Warsaw, Kentucky Speedway, Florence, Pleasant,
Fairview, Ghent, Sanders, Sparta, Worthville, Monterey, Gratz, Center
Square, Interstate 71 at Mile Marker 52, Langstaff, Wheatley,
Markland, Avonburg and Moorefield.

This includes I-71 in Kentucky between mile markers 44 and 56.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3838 8490 3842 8488 3843 8493 3845 8491
      3846 8492 3843 8494 3843 8496 3847 8495
      3849 8499 3852 8498 3851 8503 3856 8501
      3857 8504 3856 8506 3860 8508 3859 8511
      3888 8521 3892 8520 3890 8495 3835 8483
TIME...MOT...LOC 2321Z 168DEG 12KT 3884 8507 3840 8497

Sites
Local storm report, May 18, 7:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      WILLIAMSTOWN            38.64N 84.56W
05/18/2018                   GRANT              KY   911 CALL CENTER

            HELTON STREET WASHED OUT. SEVERAL ROADS AND BUSINESSES
            FLOODED.

&&

MBP

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:06 PM EDTAreal Flood AdvisoryILNGrant, Pendleton3 hr
May 18, 6:15 PM EDTFlash Flood WarningILNGrant6 hr
May 18, 6:55 PM EDTFlash Flood WarningILNGrant6 hr
May 18, 7:03 PM EDTSpecial Weather StatementILNKenton27 min
May 18, 7:21 PM EDTSpecial Weather StatementILNCarroll24 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.